Maine, 2020

Drought in Maine, September 1 to 30, 2020

September 1 to 30, 2020 · NWS CAR · 10 events in 10 counties and zones

The unusually dry conditions which initiatlly developed from late May to early June persisted during September. areas in severe drought at the end of August generally remained in severe drought through September.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

The unusually dry conditions which initiatlly developed from late May to early June persisted during September. Thus...areas in severe drought at the end of August generally remained in severe drought through September. In addition...a small area of extreme drought developed across portions of northeast Aroostook and northern Penobscot counties mid month and persisted through the remainder of the month. Rain totals during the first 10 days of the month were generally less than 0.10 inch. Monthly September rainfall ranged from 5 to 40 percent of normal. Houlton experienced its driest September on record with 0.50 inches. Caribou experienced the second driest September on record with 1.15 inches. However...1.01 inches of that total fell on the 30th. The period from June through September was the driest on record for both Caribou and Houlton. On September 21st Aroostook county was declared a Drought Disaster Area. Rain from Hurricane Teddy brought some drought relief to portions of Eastern Washington county...with some locations receiving in excess of 1.50 inches of rain. Many rivers and streams remained at record...or near record...low levels during September. Some dug wells also ran dry. The drought affected most crops to varying extents. Grain crop harvests were reduced, with hay at around half of normal levels. Impacts were also reported with potatoes...blueberries...apples and other items. The impact on the potato crop varied dependent on the extent of irrigation. Harvesting operations for many crops were in progress at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 31, 11:11 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 31, 11:11 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1211 AM EDT Tue Sep 1 2020

.SYNOPSIS...
High pressure will build across the region into Tuesday. A weak
frontal system will approach Wednesday and stall across the
area Wednesday night into Thursday. Another cold front will
cross the region Friday. High pressure will build across on
Saturday, then pass to the south Saturday night.
&&

.NEAR TERM /THROUGH TODAY/...
12AM update...No sig changes. Watching for fog later tonight in
the SW corner of forecast area as the high moves east and an
onshore flow advects moisture. Outside of that, fog early this
morning will be shallow and short-lived. Bumped up highs for
Tuesday slightly with the warm advection. Another round of
Downeast fog/low clouds is possible Tuesday night with the
moisture advection in the southerly flow.

Previous discussion...

Clear,calm and cold night expected as sfc high pressure builds
in fm the west and ovr the region tonight. Expect that this wl
be the coldest night so far this season with deeper vlys of nw
Aroostook dipping to nr 30 degrees. Rmndr of the northern areas
likely to see u30s with patchy fog dvlpng in river valleys by
morning. Patchy frost is expected over northwest Aroostook but
not enough to warrant a frost advisory at this point.

High pressure slides offshore with return flow kicking in twd the
aftn hrs. Aft morning fog erodes temps wl recover into the lower 70s
with the exception of the immediate coast where onshore flow wl
prevent much in the way of warming. Cld cover wl be on the increase
late in the afternoon as high thin cirrus begins to mv in ahead of
next weak front.
&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
High pressure will move off to the east Tuesday night, leading
to southerly return flow ahead of the next shortwave trough over
eastern Ontario. Increasing mid and upper level cloud cover will
keep temperatures slightly milder compared to tonight. Onshore
flow may be enough for some patchy fog over the waters and
portions of Downeast Maine, but marginal dew points near SSTs
lead to some uncertainty. Therefore it was not included at this
time.

By Wednesday, a frontal system will move into the area leading
to a chance of showers. The system continues to look weak, so
QPF amounts will be meager and the day should not be a washout.
The best chance for a tenth of an inch of rain will be across
the North Woods and Northern Aroostook County Wednesday evening.
Gusty winds are likely during the day as the area sits within a
strong pressure gradient between a sub-990 mb low near James
Bay and a 1020-plus mb high over the Maritimes. Winds will be
strongest across northern Maine, where gusts to around 30 mph
are possible.

The frontal system will stall across the area Wednesday night
into Thursday, maintaining the chance for an isolated shower.
Warm advection will begin to re-intensify on Thursday in
response to a stronger upper level trough moving across the
Great Lakes and towards the Quebec-Ontario border. Areas of
clearing will allow temperatures to warm well into the 70s, with
some locations reaching the lower 80s.
&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A stronger cold front will be knocking on the doorstep of the
area Thursday night. Another chance of showers and drizzle can
be expected ahead of the front along with unseasonably mild low
temperatures and fog. There is somewhat better agreement this
afternoon that the front will bisect the area by 18z Friday,
with the southeastern half remaining in the warm sector. Once
again, significant rainfall accumulation is not expected with
the frontal passage. The front will clear the area by 0z, with
dry conditions returning overnight. A breezy day is expected
Saturday as the trough axis swings through. There will be a
slight chance of a shower across northern Maine given steepening
lapse rates and cold air aloft contributing to a small amount of
instability. Otherwise, the weekend will be mainly dry with
comfortable and seasonable high temperatures in the upper 60s to
mid 70s as high pressure slides off to the south. While there
are slight differences in timing, there is good agreement that
the next upper level trough will approach the area on Monday,
leading to the next chance of showers.
&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: VFR at FVE and CAR next 24 hours. Shallow IFR fog and
remaining terminals between 08z-12z. Northwest winds will
diminish this evng with calm winds drg the overnight period
before picking up out of the SE after 12z Tue. VFR expected all
terminals on Tuesday.

SHORT TERM: Tuesday night...Mainly VFR with light south winds.
LLWS possible. Patchy fog also possible at BHB and BGR.

Wednesday...MVFR with showers and brisk south winds gusting up
to 25 to 30 mph across the north.

Wednesday night to Friday morning...MVFR with occasional IFR in
showers and fog. Light south winds.

Friday afternoon to Saturday...VFR. Breezy west winds.
&&

.MARINE...
NEAR TERM: High pressure will bring light winds and 1-3 foot
seas through Tuesday.

SHORT TERM: Winds/seas will remain below small craft advisory
criteria through Thursday. Reduced visibilities are expected in
fog and occasional showers Wednesday night through Friday
morning. Wave heights near advisory criteria are possible over
the outer waters later Thursday into Friday.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&

Near Term...Duda/Farrar
Short Term...MStrauser
Long Term...MStrauser
Aviation...Duda/Farrar/MStrauser
Marine...Duda/Farrar/MStrauser
Hazardous weather outlook, Aug 31, 2:29 AM EST, 21 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
329 AM EDT Mon Aug 31 2020

MEZ001>006-010-011-015>017-029>032-010730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
329 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-010730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
329 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Northwest Aroostook

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Drought Monitor
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Severe drought persisted through the month...expanding slightly westward mid month.

Drought, Northeast Aroostook

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Drought Monitor
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Severe drought persisted through the month. An area of extreme drought also developed mid month and persisted through the remainder of the month.

Drought, Northern Penobscot

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Northern Penobscot forecast zone
Reported by
Drought Monitor
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Severe drought persisted through the month. An area of extreme drought also developed mid month and persisted through the remainder of the month.

Drought, Southeast Aroostook

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Drought Monitor
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Severe drought persisted through the month. An area of extreme drought also developed mid month and persisted through the remainder of the month.

Drought, Northern Piscataquis

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Drought Monitor
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Severe drought persisted through the month.

Drought, Central Piscataquis

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Central Piscataquis forecast zone
Reported by
Drought Monitor
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Severe drought persisted through the month.

Drought, Central Washington

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Central Washington forecast zone
Reported by
Drought Monitor
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Severe drought persisted through the month.

Drought, Coastal Washington

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Coastal Washington forecast zone
Reported by
Drought Monitor
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Severe drought persisted through the month.

Drought, Northern Washington

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Northern Washington forecast zone
Reported by
Drought Monitor
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Severe drought persisted through the month.

Drought, Southern Piscataquis

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Drought Monitor
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Severe drought persisted through the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915855, 915856, 915857, 915858, 915859, 915860, 915861, 915862, 915863, 915864.